Journal of Cancer Research and Therapeutics

CASE REPORT
Year
: 2010  |  Volume : 6  |  Issue : 3  |  Page : 313--315

Crystalline maculopathy: A rare complication of tamoxifen therapy


Nirmala Srikantia1, S Mukesh1, Malavika Krishnaswamy2,  
1 Department of Radiation Oncology, M.S. Ramaiah Medical Teaching Hospital, Bangalore, India
2 Department of Opthalmology, M.S. Ramaiah Medical Teaching Hospital, Bangalore, India

Correspondence Address:
Nirmala Srikantia
Department of Radiation Oncology, M.S. Ramaiah Medical Teaching Hospital, MSR Nagar, MSRIT Post, Gokula, Bangalore - 560 054
India

Abstract

Tamoxifen is a selective estrogen receptor modulator widely used in the treatment of hormone-responsive breast cancer. Tamoxifen-induced ocular complications are very rare. A post-menopausal woman, diagnosed and treated case of carcinoma of left breast, on follow-up presented with history of gradual diminution of vision in both eyes of 3 months duration. Patient was on tamoxifen therapy 20 mg daily for the last 2 years. Fundus examination showed crystalline maculopathy. Fluorescein angiography, ocular coherence tomography confirmed the diagnosis. Tamoxifen therapy was discontinued. Although ocular toxicity is rare, careful evaluation of patients with visual symptoms on tamoxifen therapy is required.



How to cite this article:
Srikantia N, Mukesh S, Krishnaswamy M. Crystalline maculopathy: A rare complication of tamoxifen therapy.J Can Res Ther 2010;6:313-315


How to cite this URL:
Srikantia N, Mukesh S, Krishnaswamy M. Crystalline maculopathy: A rare complication of tamoxifen therapy. J Can Res Ther [serial online] 2010 [cited 2022 Sep 28 ];6:313-315
Available from: https://www.cancerjournal.net/text.asp?2010/6/3/313/73332


Full Text

 Introduction



Tamoxifen is a selective estrogen receptor modulator. It is an amphiphilic agent that can accumulate in lysosomes and cause oxidative damage. It is used in the management of patients with hormone-receptor-positive breast cancer. Tamoxifen has also been approved for use in reducing the incidence of breast cancer among high-risk women. [1] Tamoxifen is a well-tolerated drug. Systemic side effects include nausea, rash, hot flushes, anovulation, endometrial polyps, ovarian cysts, joint aches, uterine bleeding and age-dependent increased risk of endometrial cancer, deep venous thrombosis and pulmonary embolism. [2] Ocular complications are rare with tamoxifen therapy (0.6%) and include cataract, vortex keratopathy, optic neuritis and retinopathy. [3] Here we report a rare case of crystalline maculopathy secondary to tamoxifen therapy.

 Case Report



A 51-year-old post-menopausal woman, diagnosed as a case of carcinoma of left breast pT1N1M0, had undergone modified radical mastectomy two and half years ago. She had also received adjuvant post-operative radiotherapy and six cycles of chemotherapy (5 Fluorouracil 500 mg/m2, doxorubicin 50 mg/m2 and cyclophosphamide 500 mg/m2). Patient was on tamoxifen therapy of 20 mg daily from past 2 years (cumulative dose of 14 g). She presented to the department of radiation oncology with history of gradual diminution of vision in both eyes for the last 3 months, left eye more than the right. There was history of occasional diplopia. Patient was also a known case of Type II diabetes mellitus and hypertension on treatment for the last 4 years. On ophthalmological examination, her vision in the right eye was 6/12 and left eye was 6/18 which was not corrected with refraction. Color vision was normal. Anterior segment in both eyes was normal. Pupil and pupillary reflexes in both eyes were normal. Intraocular pressure was normal in both eyes. Fundus examination showed crystalline maculopathy in both eyes with lamellar macular hole in left eye. [Figure 1] Multifocal electroretinogram (mERG) and FLASH electroretinogram (ERG) performed in both eyes after dilatation showed reduced response in paracentral and pericentral area in both the eyes. [Figure 2] Ocular coherence tomography (OCT) of right eye on radial scan profile showed loss of normal foveal contour with normal retinal thickness (200 μm). In the left eye there was loss of normal foveal contour with an area of separation of inner retinal layer (lamellar hole) with a small area of low backscattering suggestive of foveal cyst in outer retinal layer. [Figure 3] Fluorescein angiography showed leakage of the dye. [Figure 4] With these findings and history of administration of tamoxifen for 2 years, diagnosis of crystalline maculopathy secondary to tamoxifen therapy was considered. Tamoxifen therapy was discontinued and patient was administered 1mg anastrzole daily which is a non-steroidal aromatase inhibitor. Patient has been followed up for 9 months and in the last follow-up, visual acuity has reduced to 6/36 in both eyes, color vision was normal and at the same time no reversal of changes noted in the left eye. Meanwhile patient also underwent cataract surgery in the left eye which did not improve her vision. {Figure 1}{Figure 2}{Figure 3}{Figure 4}

 Discussion



Incidence of ocular toxicity among patients receiving tamoxifen is 0.6%. This incidence can increase to 10.9% with the use of chemotherapy. [3] Tamoxifen-induced maculopathy is a rare entity. The first case of ocular toxicity due to tamoxifen was reported by Kaiser- Kupfer and Lippman in 1978 and referred to women receiving extremely high doses of tamoxifen (240-320 mg/day) for metastatic breast cancer. [4] Since then, studies have suggested that the use of regular, low-dose tamoxifen (20-40 mg/day) may also be associated with abnormalities in visual function (visual acuity) and ocular structures (refractile crystalline deposits in the retina, macular edema, corneal opacities, lens changes and optic neuritis). [5]

Crystalline maculopathy consists of refractile intraretinal crystalline deposits concentrated primarily in the perifoveal area. Visual acuity decreases are usually secondary to foveal cyst development. Less extensive retinal changes may occur in patients receiving low doses for long periods, and isolated retinal crystals may be observed in patients without visual symptoms. [5] It is reversible once tamoxifen is withdrawn. [5] Our patient presented with decreased visual acuity and fundoscopy showed crystal deposits with macular edema and leakage of fluorescein dye on angiography. OCT showed an area of separation of inner retinal layer (lamellar hole) with a small area of low backscattering suggestive of foveal cyst in outer retinal layer in the left eye. Similar findings have been reported by others. [4],[6],[7] Electrophysiological studies like mERG and FLASH ERG also showed field changes which is also reported by Ritter et al.

Kaiser-Kupfer et al, suggested that the formation of crystalline retinal deposits in tamoxifen users may be related to axonal degeneration. This hypothesis is supported by the intracellular location of the retinopathic lesions in the nerve fiber and inner plexiform layers of the retina which stained positive with stains for glycosaminoglycans. [8] It has also been postulated by Lullmann and Lullmann-Rauch that tamoxifen binds with polar lipids, inhibiting normal catabolism of the lipids and resulting in the accumulation of drug-lipid complexes in lysosomes. A generalized lipidosis has been demonstrated in rats treated subchronically with very high-dose tamoxifen. [9]

Differential diagnosis of crystalline deposits in the retina are oxalosis, cystinosis, hyperornithinemia, Sjφgren-Larssonsyndrome, Bietti's crystalline retinopathy, calcified macular drusen, idiopathic parafoveal telangiectasis and long-standing retinal detachment. [10] Drugs like canthaxanthin, an oral tanning agent, and nitrofurantoin can also cause crystalline maculopathy.

If a patient on tamoxifen presents with visual symptoms then ophalmological evaluation has to be done. Funduscopy, fluorescein angiography, OCT and electrophysiological studies will be of help in establishing the diagnosis.

Treatment involves withdrawal of the drug as it is reversible. [5] We have withdrawn tamoxifen and started on anastrozole in our patient.

 Conclusion



Oncologist should be aware of the potential ocular toxicity among patients receiving tamoxifen and should assure appropriate surveillance and full evaluation of visual complaints.

References

1Fisher B, Costantino JP, Wickerham DL, Redmond CK, Kavanah M, Cronin WM, et al. Tamoxifen for prevention of breast cancer: Report of the National Surgical Adjuvant Breast and Bowel Project P-1 Study. J Natl Cancer Inst 1998;90:1371-88.
2Rugo HS. Cancer. In: Mcphee SJ, Papadakis MA, Tierney LM, editors. Current medical diagnosis and treatment. 3 rd ed. USA: Hill companies; 2007. p. 1670-730.
3Gianni L, Panzini I, Li S, Gelber RD, Collins J, Holmberg SB, et al. Ocular toxicity during adjuvant chemoendocrine therapy for early breast cancer: Results from International Breast Cancer Study Group trials. Cancer 2006;106:505-13.
4Kaiser-Kupfer MI, Lippman ME. Tamoxifen retinopathy. Cancer Treat Rep 1978;62:315-20.
5Nayfield SG, Gorin MB. Tamoxifen associated eye disease: A review. J Clin Oncol 1996;14:1018-26.
6Bourla DH, Sarraf D, Schwartz SD. Peripheral retinopathy and maculopathy in high-dose tamoxifen therapy. Am J Ophthalmol 2007;144:126-8.
7Ritter C, Renner AB, Wachtlin J, Bechrakis NE, Krause L. Tamoxifen retinopathy: A case series of clinical and functional data. Ophthalmologe 2008;105:544-9.
8Kaiser-Kupfer MI, Kupfer C, Rodrigues MM. Tamoxifen retinopathy: A clinicopathologic report. Ophthalmology 1981;88:89-93.
9Lullmann H, Lullmann-Rauch R. Tamoxifen-induced generalized lipidosis in rats subchronically treated with high doses. Toxicol Appl Pharmacol 1981;61:138-46.
10Nadim F, Walid H, Adib J. The differential diagnosis of crystals in the retina. Int Ophthalmol 2001;24:113-21.